Tuesday, November 19, 2013

Stelara and Psoriasis

Last year, I started getting a shot called Stelara for my psoriasis.  Psoriasis is an auto-immune disease.  Where normal skin regenerates every 30 days, in the patches where there is psoriasis, that process can be sped up to every three days, making you have awesomely dry skin.  It is commonly found on the joint areas, like elbows and knees.  However, it can also grow in places where there was trauma to the skin, so imagine needing to be very careful while shaving.  I am very lucky that, on me, it generally sticks to my elbows and arms.  I also don't have it on my scalp, so I consider myself very lucky.  I have met people with it over almost every inch of their body.  I cannot even imagine how painful that would be.  Psoriasis is an incurable and not well-understood disease.    

Anyway, psoriasis is especially difficult if you're a pole dancer because traditional "fixes" include very heavy creams and ointments.  Makes you slide right off that pole.  If you had told me five years ago that I would not be slathering lotion on myself on a daily basis because I would be a pole dancer who needed my skin to stick, I would have laughed at you.  Some medications are also steroids and thin your skin.  You don't need your skin to slide right off on the pole either.  Another helpful treatment for psoriasis is exposure to the sun (helpful for skin cancer as well).  Since I didn't have time to come to the doctor's office for light box UV treatment, I did talk him into allowing me tanning booth time as an alternative.  Even though it's not the right kind of UV exposure, it still helped a little.  I also found that when I lost weight, my psoriasis was almost completely gone.  Stress is also a factor and my psoriasis coming back also could have been connected to very stressful things going on in my life around the same time. 

My biggest concern about taking Stelara is that it is an immuno-suppressant.  The last thing I need, especially now that I sit on BART almost two hours a day with lots of icky germs and coughing people, is to be more prone to catching a bug.  I have found, though, that staying somewhat active and taking echinacea have really kept me pretty healthy.  My doctor did say he didn't notice people getting sick more often on Stelara, but that they may stay sick longer if they did happen to catch something (and I noticed the same thing when I first started the shot but feel like I haven't been really sick in quite awhile -- knock on wood, that was not a challenge, Universe!).  I find if I get that feeling of itchy throat or a couple of sneezes, I take some Zicam and go to sleep early and I'm good to go.  

The bigger issue has been that my insurance company now deals with my shot differently (thanks, Obamacare!!).  It is no longer a "pharmacy" item, it is a "medical" item.  So it takes forever to get it approved and they are often late in getting it to me.  I only need to get this shot every three months but it is commonly two to four weeks late thanks to the incompetency of the insurance company and the crappy pharmacy they force me to use.  When the shot is late, the psoriasis starts to return and it often won't fully clear that cycle.  Getting the shot is also time consuming.  I could give myself the Enbrel and Humira shots at home.  Stelara requires me to go into the doctor's office.  And the office is not near my home or work, so it's one more thing on the to-do list.  That kind of sucks.  

Anyway, so if you want to check out some really bad before pictures, you can check out the link above (or you can look here).  And here are a couple of photos from this month.  My before-shot photo on November 4th and my after-shot photo today (the 19th).  Yeah yeah, you probably can't tell a huge difference but I can!

"Before"

"After"

2 comments:

  1. Wow! I'm really impressed with Stelara! I currently use lotions and the like (I have it behind my normal "hook" knee, and patches on my legs, arms, and scalp. Not terribly fun, I feel your pain. I've never had a spot completely go away before! There's always some little bit that refuses to go!

    If you have a flare up, have you tried not doing pole, or poling on the other side if possible, to avoid that spot? Does that help? I never had any behind my knee before, but after I started pole it showed up =(

    ReplyDelete
    Replies
    1. Hey there! I'm so sorry you are dealing with this too!! I haven't tried not poling during a flare-up. Mine flared up a few years ago and just never went away. Plus, my spots aren't in places that get in the way of pole. They're on my elbows and knees but not behind the knee or anywhere that would touch the pole. However, if I did use any kind of greasy medication or lotion on my skin, I couldn't pole that day. Since I've been on the Stelara, there haven't been any flare-ups or reasons not to pole due to my skin issues. I believe my flare-up is due to stress and weight gain. I'm trying to take some weight off, but that's such a slooooooooooow process in my world. So, for now, I'm grateful for the Stelara, which has kept my skin pretty clear for the last almost two years. :)

      Delete